North Dakota, 2011

Hail in North Dakota, August 4, 2011

August 4, 2011 · NWS FGF · 4 events in 3 counties and zones

By the afternoon of the 4th, a weak surface boundary set up along a line from Roseau (MN) to Hillsboro to Valley City. Although there was fairly light surface convergence along this line, it did become fairly unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the afternoon of the 4th, a weak surface boundary set up along a line from Roseau (MN) to Hillsboro to Valley City. Although there was fairly light surface convergence along this line, it did become fairly unstable. Just enough upper level support came along to generate scattered thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 4, 1:50 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 4, 1:50 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
250 PM CDT THU AUG 4 2011

.SHORT TERM... /TONIGHT THROUGH SUN/
MAIN FORECAST CHALLENGES FOR THE SHORT TERM PERIOD WILL BE
SHOWERS/TSTM POTENTIAL THIS EVENING AND THEN CENTERED AROUND
A STRONG SYSTEM THAT MAY PRODUCE HEAVY RAIN ON SATURDAY. FOR THE
SATURDAY SYSTEM...THERE ARE STILL SOME SLIGHT DIFFERENCES IN
STRENGTH OF SYSTEM AND PLACEMENT OF HEAVIEST RAINFALL...THUS WILL
NOT BE ISSUING HEADLINE WITH THIS PACKAGE. A FORECAST BLEND WAS
USED FOR THIS FCST.

TONIGHT...SFC OBS SHOWING A WEAK BNDRY ALONG A ROSEAU TO HILLSBORO TO
VALLEY CITY LINE. ALTHOUGH FAIRLY LIGHT WINDS...RUC CONTINUES TO
SHOW SOME WEAKLY NEGATIVE SHOWALTERS ALONG THIS NARROW BAND OF
MAINLY MID LEVEL CLOUDS. WATER VAPOR ALSO SHOWING A WEAK VORT IN
SW NORTH DAKOTA MOVING ACROSS THE AREA. WILL KEEP A CHANCE FOR
TSTMS THROUGH 03Z. WINDS ALSO EXPECTED TO BECOME VERY LIGHT BY
MORNING...AT WHICH DEWPOINT DEPRESSIONS WILL BE AROUND 2 TO 3 DEG.
NO MENTION OF FOG...BUT WILL NEED TO MONITOR IF WINDS BECOME LIGHT
AFT MIDNIGHT.

FRI AND FRI NIGHT...A STRONG SYSTEM WILL CONTINUE TO DEVELOP AND MOVE
INTO CENTRAL NORTH DAKOTA AFTER MIDNIGHT FRI NIGHT. SHOULD SEE RAIN SHOWERS
AND PROBABLY SOME THUNDERSTORMS DEVELOP IN WESTERN ZONES AFTER
MIDNIGHT...BUT MAIN SHOW WILL BE ON SATURDAY. THERE IS A BOUNDARY
SETTING UP ACROSS THE FA FRI AFTN...AND MODELS ARE GENERATING SOME
PRECIP IN WRN MN...HOWEVER WITH MAIN LOW WELL WEST...WILL CONTINUE
DRY POPS FOR FRI AFTN.

SAT...A WELL DEVELOPED LOW WILL MOVE INTO OUR WESTERN ZONES SAT
MORNING AND ACROSS THE SOUTHERN VALLEY BY LATE SAT AFTN. WHILE
MODELS DIFFER ON STRENGTH OF THE ASSOCIATED SHARP UPPER
WAVE...THERE IS AN INCREASING CHANCE FOR HEAVY RAINFALL ACROSS
PORTIONS OF THE FORECAST AREA. THE TIMING OF THE HEAVIEST RAINFALL
NOW APPEARS TO BE SATURDAY MORNING FOR THE SHEYENNE BASIN AND SAT
AFTN FOR THE RED RIVER VALLEY. A MODEL BLEND AND THE LATEST HPC
GUIDANCE CONTINUE TO SHOW THE UPPER SHEYENNE RIVER BASIN AS A
POTENTIAL TARGET FOR THE HEAVIEST RAINFALL...BUT MOST OF EAST
CENTRAL AND NORTH EAST NORTH DAKOTA IS AT RISK. THE BEST UPPER
LEVEL DIVERGENCE APPEARS TO BE FROM THE DVL LAKE BASIN THROUGH THE
NORTHERN VALLEY. IN GENERAL THE NAM AND GEM CONTINUE TO BE
SLIGHTLY FURTHER IN PLACEMENT OF THE HIGHEST QPFS THAN THE
GFS...AND THE ECMWF CONTINUES TO BE THE WEAKEST WITH THE INTENSITY
OF THE WAVE AND SFC LOW. THUS WITH SOME UNCERTAINTY ON PLACEMENT
OF THE GREATEST QPF AMOUNTS...NO HEADLINES AT THIS POINT...BUT
THINK THE UPPER SHEYENNE AND DVL LAKE BASIN COULD REALISTICALLY
SEE AREAL AVERAGES OF 1 TO 2 INCHES WITH LOCALIZED RAINFALL
AMOUNTS OF 3 TO 4 INCHES. PWATS ACROSS THE AREA ARE AROUND 1.5 TO
2 INCHES...ABOUT THREE QUARTERS OF AN INCH LOWER THAN THE LAST
SYSTEM LIKE THIS WHICH YIELDED AREAS OF 5 TO 6 INCHES.

SAT NIGHT INTO SUN...SYSTEM WILL PULL OUT OF EASTERN ZONES SAT
NIGHT INTO EARLY SUN MORNING AND SHOULD BRING IN SOME DRIER WEATHER
FOR SUNDAY...WITH HIGHS IN THE MID TO UPPER 70S.

.LONG TERM... /SUN NIGHT THROUGH THU/
THE FIRST PART OF THE UPCOMING WEEK LOOKS COOLER THAN NORMAL...PARTICULARLY
TUESDAY. WHILE THERE ARE DIFFERENCES IN TIMING...THE MODELS INDICATE
AN UPPER LEVEL LOW WILL TRACK ACROSS SOUTH CENTRAL CANADA EARLY
NEXT WEEK WITH AN ASSOCIATED SURFACE LOW SOMEWHERE IN SOUTHERN
MANITOBA AND ONTARIO. THE LOW AND THE ASSOCIATED COLD FRONT COULD
BRING SHOWERS AND THUNDERSTORMS TO EASTERN ND AND NORTHWESTERN
MINNESOTA. THE 12Z GFS IS CONSIDERABLY SLOWER THAN THE 12Z ECMWF,
SO WILL NEED TO NARROW DOWN THE TIMING IN THE COMING DAYS. HIGH
PRESSURE AND COOL AIR SHOULD FOLLOW AROUND TUESDAY. THERE WILL BE
SOME SLIGHT TEMPERATURE RECOVERY WEDNESDAY.

&&

.AVIATION...
A COOL FRONT SLOWLY MAKING ITS WAY SOUTH SHOULD STALL ALONG A LINE
NEAR JAMESTOWN TO BEMIDJI THIS EVENING AND OVERNIGHT. EXPECT THE
LIGHT SW WINDS SOUTH OF THE FRONT AND LIGHT NW WINDS NORTH OF THE
FRONT TO WEAKEN AND BECOME VARIABLE THIS EVENING. THERE IS A SLIGHT
CHANCE OF SHOWERS AND STORMS ALONG THE BOUNDARY THROUGH EARLY THIS
EVENING WHICH COULD AFFECT KDVL...KGFK...KTVF...OR KBJI. LIGHT WINDS
AND HIGH CLOUDS TONIGHT WILL CONTINUE THROUGH TOMORROW MORNING.

&&

.HYDROLOGY...
MINOR TO MODERATE FLOODING CONTINUES AND IS FORECASTE ALONG
STRETCHES OF THE RED RIVER...NORTH DAKOTA AND MINNESOTA TRIBUTARIES.

THERE IS THE POSSIBILITY OF THUNDERSTORMS AND HEAVY RAINFALL LATE
FRIDAY NIGHT INTO SATURDAY. THE FAVORED LOCATION FOR HEAVY RAINFALL
AT THIS TIME APPEARS TO BE ACROSS THE DEVILS LAKE AND SHEYENNE RIVER
BASINS. DEPENDING ON WHERE AND HOW MUCH RAIN FALLS...ESPECIALLY IN
SATURATED AREAS...MAY RESULT IN SIGNIFICANT CHANGES TO THE RIVER
FORECASTS. PLEASE REFER TO THE LATEST HYDROLOGIC OUTLOOK FOR MORE
DETAILS ON THIS WEEKEND EVENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER/GROCHOCINSKI/HOPKINS
Hazardous weather outlook, Aug 4, 5:43 AM CST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
643 AM CDT THU AUG 4 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
643 AM CDT THU AUG 4 2011

...SIGNIFICANT RAINFALL POSSIBLE LATE FRIDAY NIGHT THROUGH
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TODAY GENERALLY ALONG AND NORTH
OF HIGHWAY 2. ANY STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.

MINOR TO MODERATE FLOODING IS ONGOING ACROSS A FEW RIVER FORECAST
POINTS ACROSS THE SOUTHERN RED RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MORE SIGNIFICANT RAIN EVENT IS POSSIBLE ACROSS THE REGION LATE
FRIDAY NIGHT THROUGH SATURDAY. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE WESTERN DAKOTAS FRIDAY EVENING REACHING THE
REGION LATE FRIDAY NIGHT AND CONTINUING SATURDAY. IN ADDITION TO
THE POSSIBILITY OF SEVERE STORMS...HEAVY RAINFALL WILL ALSO BE A
THREAT. THE HEAVY RAIN THREAT NOW LOOKS TO BE MORE ON SATURDAY.

MINOR TO MODERATE FLOODING WILL CONTINUE ACROSS A FEW RIVER FORECAST
POINTS ACROSS THE SOUTHERN RED RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MAINLY SATURDAY.

The radar

The Fargo/Grand Forks radar (KMVX), 76 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 1 hail. Local standard time, as filed.

Funnel Cloud, Barnes

When
August 4, 4:35 PM CST
Where
Barnes County, 0.69 mi N of Dazey
Reported by
Public
Coordinates
47.190, -98.200

The funnel lasted for two to three minutes.

Funnel Cloud, Steele

When
August 4, 5:05 PM CST
Where
Steele County, 0.94 mi E of Luverne
Reported by
Public
Coordinates
47.250, -97.930

The funnel was observed just south of Luverne.

Funnel Cloud, Traill

When
August 4, 6:05 PM CST
Where
Traill County, 0.47 mi E of Clifford
Reported by
Public
Coordinates
47.350, -97.410

Hail, Traill

When
August 4, 6:20 PM CST
Where
Traill County, 1.57 mi ESE of Clifford
Measured
1.75 in hail
Reported by
Public
Coordinates
47.340, -97.390

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319999, 320000, 320002, 320001.